Document Detail


A case of drug rash with eosinophilia and systemic symptoms (DRESS) syndrome complicating airway management.
MedLine Citation:
PMID:  22271506     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
PURPOSE: Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is a severe multi-system reaction defined by fever, rash, eosinophilia, and internal organ involvement. The condition typically occurs one to eight weeks following exposure to inciting medications. In severe cases, it can develop into multi-organ system failure and death. We present a case of DRESS syndrome with mucosal edema that led to extreme difficulties with airway management. CLINICAL FEATURES: A 65-yr-old male treated for an esophageal perforation with broad-spectrum antibiotics developed fever, eosinophilia, and extensive rash consistent with DRESS syndrome. This condition resulted in a rapid progression to multi-organ system dysfunction, severe hemodynamic instability, and the need for high-dose vasopressors and tracheal intubation. Extensive mucous membrane involvement led to significant complications with airway management and a nearly impossible tracheal intubation, features in the disease not previously described. With the airway secure, initiation of steroids resulted in regression of the disease within 24 hr, resolution of airway edema, and uneventful tracheal extubation a few days later. CONCLUSION: We emphasize the need for early identification of DRESS syndrome as well as the possible airway implications associated with this increasingly recognized clinical entity.
Authors:
Asheesh Kumar; Jeremy W Goldfarb; Edward A Bittner
Related Documents :
21721436 - Nephrotic syndrome in elderly patients: three years experience at siriraj hospital.
22232386 - Effects of sampling context on spontaneous expressive language in males with fragile x ...
21946686 - Ulnar artery ischaemia following corticosteroid injection for carpal tunnel syndrome.
21316996 - Kocher-debré-sémélaigne syndrome diagnosed by autopsy associated with disseminated i...
12690376 - Congenital blindness and osteoporosis-pseudoglioma syndrome.
20223406 - Reversible leukoencephalopathy syndrome.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2012-1-20
Journal Detail:
Title:  Canadian journal of anaesthesia = Journal canadien d'anesthesie     Volume:  -     ISSN:  1496-8975     ISO Abbreviation:  -     Publication Date:  2012 Jan 
Date Detail:
Created Date:  2012-1-24     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8701709     Medline TA:  Can J Anaesth     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
Department of Anesthesia, Critical Care, and Pain Medicine, Massachusetts General Hospital, Harvard Medical School, Boston, MA, USA, Asheesh.Kumar@med.navy.mil.
Vernacular Title:
Un cas de syndrome DRESS d'hypersensibilité médicamenteuse (éruption cutanée avec éosinophilie et symptômes systémiques) compliquant la prise en charge des voies aériennes.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Highly Ordered Mesoporous Silica Films with Perpendicular Mesochannels by a Simple Stöber-Solution ...
Next Document:  Plasma methemoglobin as a potential biomarker of anemic stress in humans.